Arizona, 2017Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017
July 17 to 18, 2017 · NWS PSR · 3 events in 1 county or zone
Strong monsoon thunderstorms developed during the late evening hours across portions of southern Gila County and they affected the areas around Globe and Miami. The primary weather hazards that developed were very heavy rainfall, flash flooding, and gusty damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong monsoon thunderstorms developed during the late evening hours across portions of southern Gila County and they affected the areas around Globe and Miami. The primary weather hazards that developed were very heavy rainfall, flash flooding, and gusty damaging winds. By 2300MST, over one inch of rain had fallen near the Pinal Fire Burn Scar and this was more than sufficient to create an episode of flash flooding from Globe south towards the scar. Heavy debris and water washed over the bridge in Upper Ice House Canyon at 2300MST and by midnight waters were rapidly rising in Pinal Creek near the Gila County RV Park in Globe. Strong gusty outflow winds also blew down trees approximately 1 mile southeast of Globe. A Flash Flood Warning was issued at 2304MST for the area between the Pinal Fire Burn Scar and Globe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 17, 9:44 PM MST, 46 minutes earlier.
Area forecast discussion, Jul 17, 9:44 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
944 PM MST Mon Jul 17 2017
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.
&&
.DISCUSSION...
A well-defined MCV has taken an eastward turn across southwest
Arizona, and is approaching the Yuma area. Convection that was
developing ahead/west of this feature has generally weakened, but
new development remains possible as the atmosphere is very moist
/PW over 2 inches per SPC mesoanalysis page/. More explosive
thunderstorm development is occurring across southeast Arizona and
over the White Mountains this afternoon. Cumulus development
farther east across southern Gila County, near Globe, has
struggled as capping is more evident in visible satellite imagery.
However, expect thunderstorms to gradually shift eastward, as
deep-layer easterly flow remains situated across Arizona. It is
more uncertain if storms will survive in tact into the lower
deserts later this evening, as the morning sounding from Phoenix
reflected a less unstable air mass.
Heavy rainfall will remain the primary threat with any storm
given the very moist air mass, and the Flash Flood Watch remains
in effect until 10 PM tonight. There is a possibility this may
need to be extended, or a new one issued for tomorrow, as the
environment will remain favorable for heavy rainfall, but
uncertainty in thunderstorm coverage tomorrow remains high.
Otherwise, the large-scale pattern will remain fairly stagnant,
with the midlevel anticyclone centered near the Southern Plains,
and a weak upper low over northwest Mexico. This will maintain
moisture across the Southwest, with the potential for at least
moderate thunderstorm activity most days through the end of the
week. Temperatures will remain near or even slightly below normal.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Cooling cloud tops across the mountains of Gila County portend an
increase in thunderstorm activity over the next few hours, with
impacts generally confined to the areas east of KPHX and KIWA.
Although a thunderstorm is not likely at the terminals, the
activity will help to reinforce the easterly flow during the early
morning hours.
For Tuesday afternoon, an increase in thunderstorm activity is
anticipated across the Phoenix area. An outflow boundary from the
southeast or northeast is likely during the early evening, which
will trigger scattered convection along with the possibility of
blowing dust.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm activity will generally remain east of both KIPL and
KBLH. Otherwise, a southerly component to the flow will prevail at
both sites.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Monsoon moisture will decrease somewhat from their high levels over
the weekend. Thunderstorm activity will mainly be confined to areas
of south central Arizona, generally from Phoenix north through
southeast. Minimum relative humidity will range from 20 percent in
southeast California/southwest Arizona to near 40 percent in
southern Gila County. Afternoon southwest winds 10 to 15 mph. Fair
overnight recovery.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 10 PM MST this evening for AZZ534-
537>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Rogers
AVIATION...Hirsch
FIRE WEATHER...CBIn the hours before
Special weather statement, Jul 17, 8:18 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
818 PM MST MON JUL 17 2017
AZZ558-561-180400-
Dripping Springs AZ-Pinal/Superstition Mountains AZ-
818 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 900
PM MST...
At 818 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cutter, or 10 miles south of Globe, moving west at
10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila and Pinal
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 11067 3311 11086 3325 11095 3335 11097
3332 11070
TIME...MOT...LOC 0318Z 079DEG 7KT 3325 11076
HernandezSpecial weather statement, Jul 17, 8:20 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST MON JUL 17 2017
AZZ533-180400-
Central La Paz AZ-
820 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
900 PM MST...
At 820 PM MST, Doppler radar was tracking a strong thunderstorm over
Bouse, or 20 miles southeast of Parker, moving south at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Bouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 11410 3412 11396 3404 11387 3370 11393
3376 11423
TIME...MOT...LOC 0320Z 019DEG 19KT 3396 11399
HernandezSpecial weather statement, Jul 17, 9:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 PM MST MON JUL 17 2017
AZZ533-180445-
Central La Paz AZ-
900 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
945 PM MST...
At 900 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 21 miles southeast of Parker, moving south at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Bouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 11413 3411 11394 3370 11393 3376 11424
TIME...MOT...LOC 0400Z 011DEG 10KT 3388 11405
Hernandez
Special weather statement, Jul 17, 9:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
923 PM MST MON JUL 17 2017
AZZ558-560-563-180515-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
923 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1015 PM MST...
At 923 PM MST, Doppler radar was tracking a strong thunderstorm near
Hilltop, or 19 miles northeast of Globe, moving southwest at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 11047 3350 11035 3331 11060 3354 11078
TIME...MOT...LOC 0423Z 057DEG 13KT 3354 11049
Hernandez
Special weather statement, Jul 17, 9:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
941 PM MST MON JUL 17 2017
AZZ533-180530-
Central La Paz AZ-
941 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1030
PM MST...
At 941 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Quartzsite, or 28 miles south of Parker, moving
southwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Quartzsite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3388 11419 3381 11401 3350 11408 3364 11439
TIME...MOT...LOC 0441Z 026DEG 12KT 3375 11412
Hernandez
Special weather statement, Jul 17, 9:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
951 PM MST MON JUL 17 2017
AZZ558-560-563-180530-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
951 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1030 PM MST...
At 951 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 19 miles east of Globe, moving west at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
San Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 11045 3329 11046 3323 11044 3324 11066
3344 11062 3339 11041
TIME...MOT...LOC 0451Z 096DEG 12KT 3335 11046
HernandezFlash Flood, Gila
- When
- July 17, 10:30 PM MST to July 18, 2:00 AM MST
- Where
- Gila County, 5.81 mi S of Globe to 2.19 mi S of Little Acres
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.316, -110.789
Thunderstorms with very heavy rain developed across portions of southern Gila County during the late evening hours on July 17th and they primarily impacted areas from the town of Globe south past the Pinal Fire burn scar. At 2306MST a mesonet weather station 5 miles southeast of Globe measured 1.32 inches of rain in a one hour period. This rain fell very close to the Pinal Fire burn scar and resulted in an episode of flash flooding downstream from the scar. Local law enforcement reported that at 2300MST heavy debris and water were washing over the bridge in Upper Ice House Canyon near 9758 Ice House Canyon Road. A Flash Flood Warning was issued for the area beginning at 2304MST and continuing through 0200MST the following day. No injuries were reported as a result of the flash flooding.
Flash Flood, Gila
- When
- July 17, 10:30 PM MST to July 18, 2:00 AM MST
- Where
- Gila County, 0.53 mi S of Globe to 1.21 mi WSW of Globe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 33.392, -110.781
Thunderstorms with very heavy rain developed across portions of southern Gila County during the late evening hours on July 17th and they affected the community of Globe. At about 2300MST a mesonet station 5 miles southeast of Globe measured 1.32 inches of rain within one hour, sufficient to cause flash flooding in the area. As reported by another federal agency, just after midnight a very rapid rise in water in Pinal Creek was noted; the rapidly rising water was in close proximity to the Gila County RV Park in Globe. Water remained within its banks but was flowing swiftly and approaching bank full. A Flash Flood Warning was in effect for the area at the time of the flooding; it had been issued at 2304MST and would remain in effect into the early morning hours the next day.
Thunderstorm Wind, Gila
- When
- July 17, 11:00 PM MST
- Where
- Gila County, 1.5 mi SSE of Globe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 33.380, -110.770
Strong thunderstorms developed near Globe during the late evening hours on July 17th. They produced strong, gusty outflow winds estimated to be as high as 60 mph. According to local law enforcement, at 2300MST the winds blew down a number of trees approximately 1 mile southeast of the town of Globe. A Severe Thunderstorm Warning had been issued for the area at 2237MST and it was in effect through 2300MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
- Hail and Damaging Wind in Nebraska, July 17 to 18, 201752 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708619, 708623, 708617.